I haven’t been a very good blogger…

Hello everyone!

From hipsnatch

So, I’ve been a bit remiss in my blogging.  Apologies to everyone (anyone?) who may be reading this blog and missed me!  🙂  This really is my first time trying to maintain any sort of blog, or personal public website – so bear with me.

I’m now back in the chair again for my “busy week”, as I call it.  It’s the week where I have to go in all 5 days, Monday through Friday, and get my Cisplatin + Etoposide + Bleomycin.  It’s what I blogged about before.  In the intervening weeks, I get a once-a-week dose of Belomycin only, which is pretty quick.  Of course, there’s a bevy of additional things I get as “side-dishes” to the main course – a couple different anti-nausea drugs, some steroids, a big bag of saline alongside everything, etc.  Leaves me feeling a bit bloated by the end of the day – which I think shows a bit in my picture above.  😉

I’ve got a bunch of stuff to talk about that’s happened in the past couple of weeks – everything from Shay’s brother Brian’s wedding to my growing menagerie of crocheted pals!  I’m not going to get to it all in this post, but I’m going to try and do a better job keeping things updated – and perhaps now I have a little bit of a backlog of things to write about, so it won’t be so terribly difficult to think of what to write.

Oh – on the topic of “hard to think” – that reminds me why I stopped blogging after my first week of treatment!  That’s some good news to catch y’all up on.  After my first week of treatment, the nausea started to kick in pretty bad – so I went to the lovely pharmaceuticals that they prescribed me, which seemed to work pretty well at the time.  It’s a drug called Perchloroperazine, also known as Compazine, and they recommended that I use it to “stay ahead of the nausea”.  In other words, I was not supposed to wait until the nausea was bad, but that I should take it every 4-6 hours regardless – which I did.

Mostly, it took the nausea away, and I was doing okay from that perspective – still a little bit when I got up in the morning, and maybe a little if I waited too long between pills, but the nausea was mostly under control.  Yay!  I was really not looking forward to the nausea, and was glad to see that it was going to be mild, at least so far, right?

There was a side-effect I was experiencing, however, that was horrible.  Basically, I couldn’t focus on anything – I was unable to read more than a few moments before I couldn’t remember what I’d been reading, or why – I couldn’t get to the end of a short article on the Internet and remember why I’d started reading it.  Rather disconcerting, to say the least.  Moreover, it didn’t really effect my thinking – just my ability to comprehend or stay focused.  About 1.5 weeks in, I kind of bottomed out from the “feeling a little worse every day” thing, and started to feel a little better.  It’ll roller-coaster like that a bit, they tell me, and this week is where I start feeling worse again, but I digress.

Once I started feeling better in general, the only thing that was really killing me was the inability to concentrate.  I’d try writing in my private journal, and I’d have something coherent and reasonably eloquent to say in my head, but it wouldn’t come out on paper.  “woke nausea took pill” is what I was starting to write, instead of the more complete, descriptive thing I was thinking – it was like a disconnect between my brain and the outside world, and it sucked.

The good news?  I mentioned this to my doc at our next follow up visit (I see him about once a week), and he mentioned that’s a potential symptom of the anti-nausea drug.  Why is that good?  Well, if it were a complication of the chemo I’m getting, that’d be a potentially difficult thing to solve – since, optimally, they don’t want to change the treatment I’m on.  But since it was my anti-nausea medication, that’s relatively easy to change – so he prescribed me another one (Ondansetron / Zofram), and that’s been working well so far.

A couple of snippets from my private journal, on the day after I got off of the Compazine:

10am : I’ve been off the Compazine since yesterday, and the nausea seems low, AND I’m more focused since them. If I can get away without the compazine, I might be more capable! 🙂

 

12:35pm : Wave of nausea hit – it feels a little like bile in the back of my throat, but without the bile. My stomach muscles are also flexing around. This nausea wasn’t so bad, maybe a 4.

 

1:30pm  Threw up a little for the first time!  Yay!  </sarcasm>

I’ll spare any further detail, but within a few days I was able to get the other meds, and most wonderfully, I’m now able to articulate myself and understand things that I read.  Of course, the day after this was when the bone pain hit (related to my ridiculously expensive bone marrow booster shot I get on the Saturdays following my “busy week”), but that’s a whole different blog post.  See?  I told you I have stories to tell.

Until next time, I hope you are all doing well.

A special call out to Bapa, my grandfather, who is having a rough time right now in the nursing home, as he recovers from a recent infection.  I love you Bapa!

– Chris

One thought on “I haven’t been a very good blogger…

Comments are closed.